Alert archive / New York / Flash Flood Warnings in 2006

Flash Flood Warning 9, NWS Binghamton, NY

May 30, 2006Oneida County, New York

NWS Binghamton, NY issued this flash flood warning at May 30, 2006, 2:05 PM EDT for Oneida County, New York. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 30, 2006, 2:05 PM EDT (18:05 UTC)
Expired
May 30, 2006, 5:00 PM EDT
In force
3 hr
Issued by
NWS Binghamton, NY
Area
Counties, with a storm outline in the text

County Oneida County, NY

The radar

The Ft Drum radar (KTYX), 49 km from the middle of the area, began a volume at 18:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 6.1 hours before the alert went out and 143 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2006-05-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 556 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2006-05-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -57 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
556 J/kg
Mixed-layer CIN
-182 J/kg
Mixed-layer LCL
1035 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
-57 m²/s²
0-3 km storm-relative helicity
21 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KBGM 301805
FFWBGM
NYC065-302100-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BINGHAMTON NY
205 PM EDT TUE MAY 30 2006

THE NATIONAL WEATHER SERVICE IN BINGHAMTON HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHEASTERN ONEIDA COUNTY IN CENTRAL NEW YORK

* UNTIL 500 PM EDT

* AT 200 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  VERY HEAVY RAIN IN NORTHEASTERN ONEIDA COUNTY.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO            
  FORESTPORT...BOONVILLE...WOODGATE...WOODHULL AND ALDER CREEK.

DOPPLER RADAR ESTIMATES NEARLY 2 INCHES OF RAIN HAVE FALLEN ACROSS 
EXTREME NORTHEASTERN ONEIDA COUNTY IN THE PAST HOUR. ADDITIONAL 
RAINFALL AMOUNTS OF 2 TO 3 INCHES ARE POSSIBLE IN THE WARNED AREA. 
THESE AMOUNTS WILL LIKELY RESULT IN FLASH FLOODING ON AREA ROADWAYS.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED FOR
HIGHER GROUND.

LAT...LON 4361 7512 4333 7510 4339 7530 4350 7538

$$


PB
1 follow-up statement
000 
WGUS71 KBGM 302000
FFSBGM

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
400 PM EDT TUE MAY 30 2006

NYC065-302010-
ONEIDA NY-
400 PM EDT TUE MAY 30 2006

...THE FLASH FLOOD WARNING FOR NORTHEASTERN ONEIDA COUNTY IS
CANCELLED...

RAINFALL HAS ENDED ACROSS THE WARNED AREA.  PONDING OF WATER ON 
ROADWAYS MAY REMAIN...BUT THE THREAT FOR FLASH FLOODING HAS ENDED.  

LAT...LON 4361 7512 4333 7510 4339 7530 4350 7538

$$

PB

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before this flash flood warning went out at May 30, 11:40 AM EDT, 2 hours 25 minutes earlier.

Area forecast discussion, May 30, 11:40 AM EDT, 2 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BINGHAMTON NY
1140 AM EDT TUE MAY 30 2006

.SHORT TERM /TODAY - WEDNESDAY/...
ANOTHER TRICKY DAY DEALING WITH CONVECTIVE POTENTIAL. BACKDOOR FRONT
INTO FAR ERN NY...BUT SLOWING DOWN. CONVECTIVE INDUCED S/WV TOPPING
THE RIDGE ALONG ONT/QUE BORDER...AND MOVING SSE. CURRENT TRACK WOULD
DIVE IT ACROSS NRN-ERN NY MID-LATE AFTERNOON...WHICH IS A BIT
FURTHER SW THAN LATEST NAM/RUC. SFC FRONT MAY SNEAK INTO CATSKILLS
AND WRN MHWK VALLEY BY 00Z PER MODEL WIND FIELDS AND LI GRADIENT.
MODIFIED ALY/BUF SOUNDINGS...ESTIMATE MLCAPES 2500-3000 J/KG BASED
ON T/TD 90/69...WITH SVRL OTHER INDICES ALSO INDICATING VERY
UNSTABLE CONDITIONS. NAM12 BUFKIT WAS OVERDONE...BUT NONETHELESS
THESE ARE GREAT CAPES FOR BIG BOOMERS AROUND HERE IF WE CAN BREAK
THE SMALL MIDLVL CAP. THE FEELING HERE IS THAT SCT-NMRS TSTMS WILL
BE TRIGGERED IN THE ADIRONDACKS...AND ALSO NEAR THE WRN MHWK VALLEY
AND THE WRN CATSKILLS LATE THIS AFTERNOON AS THIS WAVE MOVES THRU
ERN NY. SHEAR IS BETTER OFF TO THE EAST...SO INITIAL STORM CELLS
WILL LIKELY BE PULSE SEVERE WITH MARGINALLY LARGE HAIL...AND A
CONVECTIVE DOWNBURST WIND DAMAGE POTENTIAL. TORRENTIAL
RAIN/LOCALIZED FF ALSO PSBL WITH PWATS 150 PCT OF NORMAL...ESPLY AS
STORMS MOVE TO THE SOUTHWEST AND CLOSER TO THE RIDGE WHERE MEAN WIND
IS LESS AND THERE/S BETTER POTENTIAL FOR STORMS TO STICK TO
RIDGELINES. A LITTLE HARD TO PINPOINT WWD EXTENT OF CONVECTION AS IT
MOVES UNDER THE RIDGE...BUT ALL AREAS ARE SUSCEPTIBLE TO CHC TSTMS
LATE TODAY AND THIS EVENING...AS ANY CELLS WILL MOVE SW...SENDING
OFF OUTFLOW BNDRYS INTO NEPA. WAVE MOVES BY THIS EVENING...AND ANY
ACTIVITY IS XPCTD TO WANE BY MIDNIGHT.

OTHER STORY IS THE HEAT. HEAT INDICES TODAY WELL INTO THE 90S...AND
PROBABLY FLIRTING WITH ADVISORY THRESHOLD OF 100 IN SYR. WILL HOLD
OFF ON HEAT ADVISORY FOR NOW...BUT WILL MAKE MENTION OF IT WITHIN
THE STATEMENT PLANNED TO ADDRESS CONVECTION. - JAB

ACTIVITY SHUD TAPER OFF LATER THIS EVNG, THEN REMNANTS OF SFC BNDRY
PUSH BACK EAST ACRS CNTRL NY AND NE PA ON WED. GNRLY UPPED POPS
10-20% FOR TMRW, WITH LIKELY ACRS WRN ZONES, AND CHC EAST. CONTINUED
UNSETTLED CONDITIONS FOR THE REMAINDER OF THE WORK WEEK.

&&

.AVIATION (30/12Z TO 31/12Z)...
FIRST 2 HOURS FOG WILL CONTINUE WITH THE IFR AND MVFR VSBYS. ELM
COULD STILL HAVE IFR CIGS. VFR FOR THE MAJORITY OF TODAY INTO
TONIGHT. TS DEVELOPMENT NOT CERTAIN ENOUGH AT THIS TIME FOR A TEMPO.
IF THEY DO DEVELOP THIS COULD DROP CONDITIONS TO MVFR AND POSSIBLY
BRIEFLY IFR. MIDNIGHT ON BACK INTO THE FOG ESPECIALLY AT KELM. AT
KELM IFR WITH DENSE FOG AND MVFR VSBYS EVERY ELSE.
WINDS UNDER 10 KTS THROUGHOUT AT ALL SITES WITH SFC HIGH PRESSURE.
TAC

&&

.LONG TERM /WEDNESDAY NIGHT - MONDAY/...
FOLLOWED HPC GUIDANCE FOR DAYS 4 TO 7. MODELS SIMILAR IN BREAKING
DOWN RIDGE CURRENTLY OVER THE CWA AND FORMING A TROF THURSDAY ON.
AHEAD OF A STRONG SHORT WAVE MOVING SE OUT OF CENTRAL CANADA WILL BE
A STRONG COLD FRONT. TIMING DIFFERENCES WITH THIS FRONT. IT APPEARS
THAT THE FRONT WILL SLOW AS IT MOVES THROUGH THE NORTHEAST US AND UL
TROF CUT OFFS IN NEW ENGLAND. WENT WITH HIGH CHC TO LOW LIKELY POPS
FOR WED NGT TO FRIDAY. GIVEN THE VERY MOIST ATMOS OVER THE CWA
RAINFALL COULD EASILY BE OVER AN INCH. THUNDERSTORMS ARE ALSO
POSSIBLE. FOR SATURDAY TO MONDAY MUCH COOLER CANADIAN AIR WILL BUILD
IN WITH HIGH PRESSURE.

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
.NY...NONE.
.PA...NONE.

&&
Hazardous weather outlook, May 30, 12:16 PM EDT, 1 hour 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BINGHAMTON NY
1216 PM EDT TUE MAY 30 2006

NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043-
044-047-048-072-311630-
NORTHERN ONEIDA-YATES-SENECA-SOUTHERN CAYUGA-ONONDAGA-STEUBEN-
SCHUYLER-CHEMUNG-TOMPKINS-MADISON-SOUTHERN ONEIDA-CORTLAND-
CHENANGO-OTSEGO-TIOGA-BROOME-DELAWARE-SULLIVAN-BRADFORD-
SUSQUEHANNA-NORTHERN WAYNE-WYOMING-LACKAWANNA-LUZERNE-PIKE-
SOUTHERN WAYNE-
1216 PM EDT TUE MAY 30 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL NEW
YORK...SOUTHEASTERN NEW YORK AND NORTHEAST PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

HEAT INDICES ARE FORECAST TO CLIMB TO THE MID AND UPPER 90S FOR A
FEW HOURS DURING THE MID TO LATE AFTERNOON...ESPECIALLY IN THE
URBAN CORRIDORS.

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS THE REGION
THIS AFTERNOON. THE STORMS ARE EXPECTED TO BE MOST NUMEROUS EAST
OF I-81 IN UPSTATE NEW YORK...SOUTH TOWARD THE POCONOS. THERE IS
THE CHANCE THAT A FEW STORMS COULD BECOME SEVERE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
MORE SHOWERS AND THUNDERSTORMS ARE LIKELY WEDNESDAY THROUGH
FRIDAY.

.SPOTTER INFORMATION STATEMENT...
SKYWARN SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON.

JAB

In the hours before

Special weather statement, May 30, 11:56 AM EDT, 2 hours 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
1156 AM EDT TUE MAY 30 2006

NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043-
044-047-048-072-302200-
NORTHERN ONEIDA-YATES-SENECA-SOUTHERN CAYUGA-ONONDAGA-STEUBEN-
SCHUYLER-CHEMUNG-TOMPKINS-MADISON-SOUTHERN ONEIDA-CORTLAND-
CHENANGO-OTSEGO-TIOGA-BROOME-DELAWARE-SULLIVAN-BRADFORD-
SUSQUEHANNA-NORTHERN WAYNE-WYOMING-LACKAWANNA-LUZERNE-PIKE-
SOUTHERN WAYNE-
INCLUDING THE CITIES OF...BOONVILLE...PENN YAN...SENECA FALLS...
AUBURN...SYRACUSE...CORNING...HORNELL...WATKINS GLEN...ELMIRA...
ITHACA...ONEIDA...UTICA...ROME...CORTLAND...NORWICH...ONEONTA...
COOPERSTOWN...OWEGO...BINGHAMTON...WALTON...DELHI...MONTICELLO...
TOWANDA...SAYRE...MONTROSE...TUNKHANNOCK...SCRANTON...
WILKES-BARRE...HAZLETON...MILFORD...HONESDALE
1156 AM EDT TUE MAY 30 2006

...SCORCHING HEAT FOLLOWED BY SOME STRONG STORMS THIS AFTERNOON...

TEMPERATURES SOARING INTO THE 90S...COMBINED WITH VERY MUGGY
CONDITIONS THIS AFTERNOON...WILL CREATE HEAT INDICES IN THE MID
AND UPPER 90S. THE OPPRESSIVE HEAT WILL BE ESPECIALLY LIKELY IN
THE URBAN CENTERS AROUND SYRACUSE...BINGHAMTON...WILKES-BARRE AND
SCRANTON. THE BEST ANSWER TO BEATING THE HEAT IS TO BE IN AN AIR
CONDITIONED ENVIRONMENT. IF YOU MUST WORK...OR BE OUTDOORS FOR A
PROLONGED PERIOD OF TIME...TAKE FREQUENT BREAKS IN THE SHADE AND
MAKE SURE YOU REMAIN WELL HYDRATED BY DRINKING PLENTY OF WATER.

DURING THE LATE AFTERNOON...THIS BUILD UP OF HEAT AND HUMIDITY
WILL LEAD TO THE DEVELOPMENT OF SCATTERED THUNDERSTORMS OVER PARTS
OF CENTRAL NEW YORK AND NORTHEAST PENNSYLVANIA. SOME STORMS MAY
BRIEFLY BECOME SEVERE WITH LARGE HAIL...DAMAGING WIND
GUSTS...HEAVY RAIN AND FREQUENT LIGHTNING STRIKES. LATEST
INDICATIONS SHOW THAT THE BEST CHANCE FOR THUNDERSTORMS TODAY
EXISTS OVER THE WESTERN CATSKILLS...AND AROUND THE WESTERN MOHAWK
VALLEY REGIONS IN UPSTATE NEW YORK...WITH LESS ACTIVITY IN
NORTHEAST PENNSYLVANIA...AND WEST OF SYRACUSE AND BINGHAMTON.

STAY TUNED TO NOAA ALL HAZARDS WEATHER RADIO...OR YOUR LOCAL MEDIA
SOURCES FOR THE LATEST WEATHER FORECASTS AND STATEMENTS. YOU CAN
ALSO VISIT OUR WEB SITE AT WEATHER.GOV/BINGHAMTON.

JAB
Special weather statement, May 30, 1:55 PM EDT, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
155 PM EDT TUE MAY 30 2006

NYZ009-301900-
ONEIDA NY-
155 PM EDT TUE MAY 30 2006

...STRONG THUNDERSTORM MOVING INTO THE AREA...

* AT 149 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL...AND VERY
  HEAVY RAIN.  THIS STORM WAS LOCATED NEAR FORESTPORT..AND MOVING
  SOUTHEAST AT 10 MPH.

* THE STRONG THUNDERSTORM WILL BE NEAR...
  WOODGATE AT 200 PM EDT...
  FORESTPORT AT 210 PM EDT...
  ALDER CREEK AT 220 PM EDT...
  REMSEN AT 250 PM EDT...
  HINCKLEY AND PROSPECT AT 300 PM EDT...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE
INDOORS IMMEDIATELY

THIS STORM HAS THE POTENTIAL TO PRODUCE VERY HEAVY RAIN...AND COULD
CAUSE LOCALIZED FLOODING OF ROADS AND POOR DRAINAGE AREAS. RAINFALL
AMOUNTS OF UP TO ONE TO TWO INCHES WILL BE POSSIBLE THROUGH 3 PM
ACROSS EXTREME NORTHEASTERN ONEIDA COUNTY.

PB

The office that day

Everything else NWS Binghamton, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 30, 2:11 PM EDTSevere Thunderstorm WarningBGMMadison49 min
May 30, 2:31 PM EDTFlash Flood WatchBGMChenango, Delaware, Madison, Oneida, Otsego, Sullivan5 hr
May 30, 2:41 PM EDTSevere Thunderstorm WarningBGMOneida49 min
May 30, 2:53 PM EDTSevere Thunderstorm WarningBGMChenango52 min
May 30, 5:06 PM EDTSevere Thunderstorm WarningBGMSullivan35 min
May 30, 5:49 PM EDTSevere Thunderstorm WarningBGMDelaware26 min
May 30, 6:08 PM EDTSevere Thunderstorm WarningBGMDelaware, Otsego37 min
May 30, 6:17 PM EDTSevere Thunderstorm WarningBGMDelaware28 min
May 30, 6:25 PM EDTSevere Thunderstorm WarningBGMBroome25 min
May 30, 6:43 PM EDTSevere Thunderstorm WarningBGMDelaware47 min
May 30, 6:55 PM EDTSevere Thunderstorm WarningBGMSullivan65 min
May 30, 7:07 PM EDTSevere Thunderstorm WarningBGMSteuben38 min
May 30, 7:33 PM EDTFlash Flood WarningBGMSteuben3 hr
May 30, 7:44 PM EDTSevere Thunderstorm WarningBGMSteuben61 min

Nearby

Flash Flood Warnings in New York, 2006Every flash flood warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.